July 2020 – Gastroenterology: Case 2

A 67-year-old man presented with abdominal pain. Esophagogastroduodenoscopy showed non-bleeding gastric ulcers. Biopsies of the stomach were performed.

What is the diagnosis?

  • Doxycycline-induced injury
  • Amyloidosis
  • Gastric antral vascular ectasia
  • Small-vessel vasculitis

The correct answer is...

The correct answer is Doxycycline-induced injury.

Many medications have been associated with medication-induced gastric injury. Some medications show a non-specific pattern of injury, but several drugs are associated with specific injury patterns in the stomach. Doxycycline is a tetracycline antibiotic that can cause characteristic patterns of injury in the stomach and esophagus.

In reported cases, endoscopic examination of the stomach shows yellow plaque-like lesions or non-bleeding ulcers. The microscopic features are similar to those in the presented case. Capillaries in the superficial lamina propria show degenerative change with eosinophilic necrosis of the vessel wall. The eosinophilic necrosis has a granular appearance and may be ring-like. Some involved blood vessels contain neutrophils or fibrin thrombi.There may also be associated superficial mucosal necrosis, foveolar hyperplasia, and lamina propria inflammation.

The differential diagnosis of doxycycline-induced gastric mucuosal injury includes gastric antral vascular ectasia (GAVE), small-vessel vasculitis, and amyloidosis. None of these diagnoses are associated with the characteristic granular eosinophilc vascular necrosis seen in doxycycline-induced injury. The following additional features also aid in the distinction from doxycycline-induced injury: In GAVE the endoscopic findings are typically restricted to the antrum. Amyloidosis can show eosinophilic material in the wall of blood vessels; however, amyloid is amorphous while the eosinophilic material in doxycycline-induced injury is more granular. A Congo red stain would also be negative in doxycycline-induced injury. Small vessel vasculitis would typically involve superficial and deep blood vessels.

The presence of eosinophilic vascular degeneration is relatively unique in the stomach and therefore should prompt the pathologist to consider the possibility of doxycycline-induced mucosal injury.

References

1. Shih AR, Lauwers GY, Misdraji J, et al. Vascular injury characterized doxycycline-induced upper gastrointestinal tract mucosal injury. Am J Surg Pathol. 2017;41:374-381.
2. Xiao SY, Zhao L, Hart J, et al. Doxycycline-induced gastric and esophageal mucosal injuries with vascular degeneration. Am J Surg Pathol. 2013;37:1115-1116.

Photo of Daniel Rowan, M.D. Daniel Rowan, M.D.
Fellow, Gastrointestinal and Liver Pathology
Mayo Clinic
Photo of Lizhi Zhang, M.D. Lizhi Zhang, M.D.
Consultant, Anatomic Pathology
Mayo Clinic
Professor of Laboratory Medicine and Pathology
Mayo Clinic College of Medicine and Science
MCL Education

MCL Education

This post was developed by our Education and Technical Publications Team.